Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 20, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2005, 3:45 PM PDT for San Bernardino County, California. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2005, 3:45 PM PDT (22:45 UTC)
- Expired
- Jul 24, 2005, 5:30 PM PDT
- In force
- 105 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 150 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KVEF 242245
FFWVEF
CAC071-250030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT SUN JUL 24 2005
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING CONTINUES FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
* UNTIL 530 PM PDT(530 PM MST)
* AT 340 PM PDT...NWS DOPPLER RADAR INDICATED AN AREA OF MODERATE TO
HEAVY RAIN CONTINUING ACROSS SOUTH CENTRAL SAN BERNARDINO COUNTY
ALONG AND NORTH OF STATE ROUTE 62...INCLUDING TWENTYNINE PALMS.
TRAINED WEATHER SPOTTERS REPORTED SEVERE FLASH FLOODING IN
TWENTYNINE PALMS WITH SEVERAL HUNDRED PEOPLE BEING EVACUATED.
RAINFALL REPORTS HAVE AVERAGED BETWEEN ONE AND TWO INCHES ACROSS
SOUTH CENTRAL SAN BERNARDINO COUNTY...WITH THE HIGHEST TOTALS IN AND
NEAR TWENTYNINE PALMS. NWS DOPPLER RADAR ESTIMATES INDICATE RAINFALL
TOTALS IN EXCESS OF TWO INCHES IN TWENTYNINE PALMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3452 11640 3450 11561 3405 11543 3404 11651
3427 11640
$$
SC2 follow-up statements
000
WGUS75 KVEF 250014
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 PM PDT SUN JUL 24 2005
CAC071-250030-
SAN BERNARDINO CA-
513 PM PDT SUN JUL 24 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
AT 507 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL HAD SIGNIFICANTLY DECREASED ACROSS THE AREA INCLUDING
YUCCA VALLEY AND TWENTYNINE PALMS AND LITTLE ADDITIONAL RAINFALL
IS EXPECTED THROUGH THE EVENING.
EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL HAS CAUSED SIGNIFICANT
FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. ALTHOUGH NO ADDITIONAL
RUNOFF IS EXPECTED...ROADS MAY STILL REMAIN FLOODED AND WASHES
FLOWING WELL INTO THE EVENING HOURS BEFORE THE WATER RECEDES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3452 11640 3450 11561 3405 11543 3404 11651
3427 11640
$$
JGA000
WGUS75 KVEF 250032
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
530 PM PDT SUN JUL 24 2005
CAC071-250036-
SAN BERNARDINO CA-
530 PM PDT SUN JUL 24 2005
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
EXPIRED AT 530 PM PDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL HAD
SIGNIFICANTLY DECREASED ACROSS THE AREA INCLUDING YUCCA VALLEY AND
TWENTYNINE PALMS AND LITTLE ADDITIONAL RAINFALL IS EXPECTED THROUGH
THE EVENING.
EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL HAD CAUSED SIGNIFICANT
FLOODING AROUND TWENTYNINE PALMS. PARTS OF STATE ROUTE 62...MANY
SECONDARY STREETS...UNDERPASSES AND LOW LYING SPOTS COULD REMAIN
UNDER WATER WELL INTO THE EVENING HOURS BEFORE THE WATER RECEDES. NO
ADDITIONAL FLASH FLOODING IS EXPECTED.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3452 11640 3450 11561 3405 11543 3404 11651
3427 11640
$$
JGAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:55 AM PDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jul 24, 9:55 AM PDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PDT SUN JUL 24 2005
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL LINGER OVER THE
REGION THROUGH TODAY FUELING SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AIR WILL BEGIN
TO SPREAD INTO THE REGION FROM THE NORTHWEST LATE MONDAY AND WILL
PUSH MOST OF THE MOISTURE OUT OF THE REGION BY THE MIDDLE OF THE
WEEK.
&&
.UPDATE...STRONGEST STORMS NOW OVER NORTHEAST SAN BERNARDINO WITH
VISIBLE IMAGERY SHOWING COLD POOL DRIVING OUTFLOW BOUNDARY
SOUTH-SOUTHWEST ACROSS CENTRAL SAN BERNARDINO COUNTY.
RADAR/SATELLITE SHOWING NEW STORM DEVELOPING ALONG BOUNDARY ARCHING
FROM RIDGECREST EAST TO LAKE HAVASU CITY. FLASH FLOOD WARNING OUT
FOR AREA FROM BAKER SOUTHEAST TO HIGHWAY 95. CHP REPORTED FLASH
FLOODING ON STATE ROUTE 127 AT BAKER JUST PRIOR TO 900 AM. HOT SPOT
WILL BE WESTERN/SOUTHERN SAN BERNARDINO COUNTY NEXT SEVERAL HOURS.
WILL ALSO BE MONITORING DEVELOPMENT THIS AFTERNOON OVER NORTHERN
INYO...ESMERALDA AND CENTRAL NYE COUNTY...SIMILAR TO YESTERDAY WITH
SUNNY SKIES AND BETTER MID-LEVEL SHEAR TO HELP ORGANIZE STORMS.
UNSURE IF RAIN COOLED BOUNDARY LAYER ACROSS CLARK COUNTY WILL BE
ABLE TO RECOVER DURING THE AFTERNOON FOR DEEP CONVECTION. AT ANY
RATE WITH PW AMOUNTS BETWEEN 1.50-2.00 INCHES WONT TAKE MUCH TO
PRODUCE MORE SHOWERS/THUNDERSTORMS. WILL NEED TO UPDATE TEMPERATURES
AND TWEAK POPS SOME WHILE REMAINDER OF PACKAGE FINE.
&&
.PREV DISCUSSION...313 AM PDT SUN JUL 24 2005...SEVERAL OUTFLOW
BOUNDARIES FROM EARLIER THUNDERSTORMS HAVE COLLIDED OVER VARIOUS
REGIONS OF THE CWA. NEW THUNDERSTORM DEVELOPMENT IS OCCURRING IN LAS
VEGAS AND SEVERAL OTHER PLACES IN THE SOUTHERN CWA. OUTFLOW FROM
LARGE COMPLEX IN WESTERN ARIZONA ALSO WORKING TOWARD THE SOUTHERN
CWA...SO EXPECT SOME ADDITIONAL THUNDERSTORMS TO DEVELOP THIS
MORNING WITH ALL THE COLLIDING BOUNDARIES. THUNDERSTORMS ALSO
CONTINUE OVER THE NORTHERN AREA OF DEATH VALLEY WHERE A FLASH FLOOD
WARNING REMAINS IN EFFECT. NEARLY THE SAME CONDITIONS TODAY AS
YESTERDAY EXIST IN REGARDS TO INSTABILITY PARAMETERS AND
MOISTURE...SO WE HAVE THAT GOING FOR US. HOWEVER...AM CONCERNED WITH
ALL THE THUNDERSTORMS CURRENTLY WHICH COULD HELP STABILIZE THINGS AT
LEAST THIS MORNING. BY THIS AFTERNOON...WE SHOULD SEE ENOUGH
DESTABILIZATION TO KICK OFF ADDITIONAL THUNDERSTORMS AND WITH PW
VALUES REMAINING OVER 1.5 INCHES AND FAIRLY LIGHT WINDS THROUGH
500MB...EXPECT HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS. HAVE GONE
AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN AND EASTERN
AREAS OF THE CWA. HAVE LEFT OUT INYO AND ZONE 14 DUE TO DRIER AIR
WORKING INTO THE REGION THAT SHOULD MINIMIZE THUNDERSTORM COVERAGE.
MODELS CONTINUE TO SHOW DRIER AIR MOVING INTO THE AREA MONDAY WITH
THUNDERSTORMS CONFINED TO THE EASTERN THIRD OF THE CWA AND
EVENTUALLY ONLY MOHAVE COUNTY BY TUESDAY. TEMPERATURES ARE EXPECTED
TO BE HELD DOWN BY ADDITIONAL CLOUD COVER.
&&
.LONG TERM...UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA COAST
BEGINS TO REBUILD EAST OVER THE SOUTHWEST TUESDAY AND WEDNESDAY AND
EVENTUALLY OVER THE FOUR CORNERS REGION BY FRIDAY. AS THE LOW
MIGRATES OVER THE CWA TUE/WED...THUNDERSTORM ACTIVITY WILL BE
REDUCED BUT STILL POSSIBLE AS RESIDUAL MOISTURE REMAINS TRAPPED
UNDER THE HIGH. BY THURS/FRI...THE HIGH SHIFTS FURTHER EAST SETTING
UP A SOUTHEASTERLY FLOW INTO THE REGION. AN INCREASE IN
MOISTURE...POSSIBLY PROVIDED BY AN INVERTED TROUGH MOVING WEST
THROUGH MEXICO IS FORECASTED BY THE MODELS TO BE ADVECTED INTO THE
AREA. WILL HAVE TO WATCH THIS AS IT COULD POTENTIALLY BECOME THE
NEXT MONSOONAL PUSH BY NEXT WEEKEND.
&&
.AVIATION...EXPECT SCATTERED THUNDERSTORMS THROUGH THE DAY IN ALL
APPROACH CORRIDORS. THESE STORMS WILL LIKELY PRODUCE NUMEROUS
OUTFLOW BOUNDARIES MOVING IN DIFFERENT DIRECTIONS...RESULTING IN
SPORADIC WIND SHIFTS AND OCCASIONAL GUSTY WINDS AT KLAS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH IN EFFECT SOUTHERN NEVADA ZONES 15-22
UNTIL 9 PM TODAY.
.AZ...FLASH FLOOD WATCH IN EFFECT FOR NORTHWEST ARIZONA ZONES
1-3 AND 36 UNTIL 9 PM TODAY.
.CA...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST CALIFORNIA
ZONES 28 AND 29 UNTIL 9 PM TODAY.
&&
GORELOW/MORGANIn the hours before
Local storm report, Jul 24, 1:09 PM PDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
109 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM FLASH FLOOD TWENTYNINE PALMS 34.14N 116.07W
07/24/2005 SAN BERNARDINO CA TRAINED SPOTTER
SPOTTERS REPORTS 1.00 1.50 INCHES OF RAIN DURING THE PAST
HOUR CAUSING FLASH FLOODING TWENTY NINE PALMS...FLANDERS
AND JOSHUA TREE.
&&
CSCHLOTTLocal storm report, Jul 24, 3:18 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM FLASH FLOOD TWENTYNINE PALMS 34.14N 116.07W
07/24/2005 SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS 1.50 INCHES OF RAIN WITH SEVERE FLOODING
IN TWENTY NINE PALMS...SEVERAL HUNDRED PEOPLE ARE TO BE
EVACUATED.
&&
CSCHLOTTThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:30 AM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 24, 2:21 AM PDT | Flash Flood Warning | VEF | Inyo | 114 min |
| Jul 24, 8:36 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 24, 11:25 AM PDT | Flash Flood Warning | VEF | San Bernardino | 110 min |
| Jul 24, 11:48 AM PDT | Flash Flood Warning | VEF | San Bernardino | 117 min |
| Jul 24, 1:45 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Jul 24, 2:09 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 22 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.